Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 56, NWS Detroit, MI

July 29, 2001Lenawee County, Monroe County, Wayne County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 29, 2001, 8:21 PM EDT for Lenawee County, Monroe County, Wayne County, Michigan. It was in force for 69 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 29, 2001, 8:21 PM EDT (00:21 UTC)
Expired
Jul 29, 2001, 9:30 PM EDT
In force
69 min
Issued by
NWS Detroit, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Lenawee County, MI, Monroe County, MI, Wayne County, MI

The radar

The Detroit radar (KDTX), 63 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 8:23 PM EDTThunderstorm Wind 60 EDexter, MITress blown down onto a vehicle.
Jul 29, 8:24 PM EDTHail 0.88Manchester, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2001-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2001-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1606 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-60 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

538 
WUUS53 KDTX 300021
SVRDTX
MIC091-115-163-300130-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
821 PM EDT SUN JUL 29 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN SOUTHEAST MICHIGAN
  MONROE COUNTY IN SOUTHEAST MICHIGAN
  LENAWEE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 930 PM EDT

* AT 820 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 25 MILES NORTH OF ROMULUS TO 23
  MILES NORTHWEST OF ADRIAN...MOVING SOUTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ADRIAN...DUNDEE...ROMULUS AT 855 PM EDT
  MORENCI AT 900 PM EDT
  MONROE AT 915 PM EDT

AT 810 PM...A TRAINED WEATHER SPOTTER REPORTED GOLF BALL SIZE HAIL 
AND WIND GUSTS TO 60 MPH IN CHELSEA.

THESE STORMS HAVE THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH AND 
HAIL TO GOLF BALL SIZE. A WIND GUST TO 60 MPH IS CAPABLE OF PUSHING 
OVER SHALLOW ROOTED TREES...AND BREAKING OFF TREE LIMBS ABOUT THE 
SIZE OF YOUR WRIST. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORMS 
HAVE PASSED.

LAT...LON 4243 8355 4208 8353 4207 8441 4170 8436
          4173 8345 4228 8308 4244 8327

JZ BT

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 7:53 PM EDT, 28 minutes earlier.

Area forecast discussion, Jul 29, 7:53 PM EDT, 28 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
753 PM EDT SUN JUL 29 2001

CONVECTIVE ACTIVITY CONTINUING TO WORK SOUTHEAST AHEAD OF IMPRESSIVE
UPPER VORTICITY SUPPORT...AND SHOULD EXIT THE AREA BEFORE MIDNIGHT.
WILL UPDATE TO REFRESH WORDING. ALSO WILL INCREASE POPS IN AREAS
CLOSE TO ONGOING PRECIPITATION AND END MENTION BAY AND MIDLAND
COUNTIES. WILL ALSO INTRODUCE FOG MENTION OVERNIGHT GIVEN WET GROUND
AND LIGHT WINDS AND DEGREE OF CLEARING.

.DTX...NONE.

DWD

In the hours before

Special weather statement, Jul 29, 6:30 PM EDT, 1 hour 51 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-300300-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
630 PM EDT SUN JUL 29 2001

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST MICHIGAN THIS
EVENING. SOME OF THESE STORMS WILL REACH SEVERE LIMITS...AND SPOTTER
ACTIVATION HAS TAKEN PLACE.

A WARM AND STICKY AIRMASS WILL CONTINUE TO LIE ACROSS SOUTHERN LOWER
MICHIGAN THIS EVENING AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH
CENTRAL LOWER MICHIGAN. THIS COMBINATION WILL CAUSE SCATTERED
THUNDERSTORMS IN THE HEAT OF THE DAY. THESE STORMS WILL LINGER INTO
THE EVENING BEFORE DISSIPATING AS SUNSET APPROACHES.

THE STRONGEST THUNDERSTORMS THIS EVENING WILL MOVE SOUTHEAST AT 20
MPH AND WILL BE CAPABLE OF RAINFALL AMOUNTS BETWEEN ONE AND TWO
INCHES...ALONG WITH WIND GUSTS NEAR 60 MPH...AND HAIL AROUND 1 INCH
IN DIAMETER.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...
FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE.
N
BT

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:43 PM EDTSevere Thunderstorm WarningDTXWashtenaw32 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.